Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Kansas City, MO

June 28, 1998Atchison County, Doniphan County, Kansas; Buchanan County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 28, 1998, 11:24 PM CDT for Atchison County, Doniphan County, Kansas; Buchanan County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 11:24 PM CDT (04:24 UTC)
Expired
Jun 29, 1998, 4:15 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7536 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7536 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
18.3
Supercell composite
82.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 290420
FFWMCI
KSC005-KSC043-MOC001-003-005-021-025-049-061-063-075-079-081-087-
115-117-121-129-147-171-197-211-227-290915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
URBAN AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1124 PM CDT SUN JUN 28 1998

* URBAN AND SMALL STREAM FLOOD WARNING FOR
    DONIPHAN COUNTY - NORTHEASTERN KANSAS
    ATCHISON COUNTY - NORTHEASTERN KANSAS
    ADAIR COUNTY - NORTH CENTRAL MISSOURI
    ANDREW COUNTY - NORTHWESTERN MISSOURI
    ATCHISON COUNTY - NORTHWESTERN MISSOURI
    BUCHANAN COUNTY - NORTHWESTERN MISSOURI
    CALDWELL COUNTY - NORTHWESTERN MISSOURI
    CLINTON COUNTY - NORTHWESTERN MISSOURI
    DAVIESS COUNTY - NORTHWESTERN MISSOURI
    DE KALB COUNTY - NORTHWESTERN MISSOURI
    GENTRY COUNTY - NORTHWESTERN MISSOURI
    GRUNDY COUNTY - NORTH CENTRAL MISSOURI
    HARRISON COUNTY - NORTHWESTERN MISSOURI
    HOLT COUNTY - NORTHWESTERN MISSOURI
    LINN COUNTY - NORTH CENTRAL MISSOURI
    LIVINGSTON COUNTY - NORTH CENTRAL MISSOURI
    MACON COUNTY - NORTH CENTRAL MISSOURI
    MERCER COUNTY - NORTH CENTRAL MISSOURI
    NODAWAY COUNTY - NORTHWESTERN MISSOURI
    PUTNAM COUNTY - NORTH CENTRAL MISSOURI
    SCHUYLER COUNTY - NORTH CENTRAL MISSOURI
    SULLIVAN COUNTY - NORTH CENTRAL MISSOURI
    WORTH COUNTY - NORTHWESTERN MISSOURI

* UNTIL 415 AM CDT

* RESIDENTS CAN EXPECT PONDING OF WATER ON ROADWAYS AND FLOODING
OF LOW LYING AREAS WHERE URBAN DRAINAGE SYSTEMS ARE OVERWELMED.
SMALL STREAMS AND CREEKS WILL OVERFLOW THEIR BANKS AS WELL.

* CAUSE AND EFFECT
THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO MOVE SLOWLY EAST
ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. WITH THE GROUND
ALREADY SATURATED FROM THE RAINS DURING THE EVENING HOURS...FLOODING
OF SMALL STREAMS AND CREEKS...ROADS...AND OTHER LOW LYING AREAS
IS LIKELY.

* FORECAST CONDITIONS
ONE HOUR RAINFALL AMOUNTS FROM THREE QUARTERS OF AN INCH TO ONE AND
A HALF INCHES ARE POSSIBLE FROM THE STORMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

DJV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:30 PM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CDT SUN JUN 28 1998

THO HEAT STILL A CONCERN TDA...FCST PROBLEM HAS SHIFTED TO PCP PSBLTY
AND POTENTIAL FOR FLASH FLOODING.

VERY STG CAP HAS SLOWLY WEAKENED PAST 12 HOURS WITH MDL GRIDDS
CONTINUING TO SHOW WEAKENING TREND THROUGH NGT. ETA BUILDS CAP BACK
INTO AREA MON AFTN...BUT LOOKS A LTL TOO STRONG...PROBABLY DUE TO
TOO MUCH WARMING IN HI PLAINS. REGARDLESS...FRONT IN COMBINATION
WITH VERY HI DWPTS EXTREME...WK SHRTWV AND DIFFLUENT UPR FLO ENOUGH
TO SUPPORT DEVELOPMENT OF TRW IN VICINITY OF FRONT VERY  THIS AFTN
ACR XTRM NW MO. AGREE WITH SPC THAT DEVELOPMENT OF MCS IS LIKELY
WITH INITIAL DEVELOPMENT CRITICAL AS MBE VECTOR DENOTES S/SE
DEVELOPMENT. XPCT MCS TO DEVELOP ACR NWRN MO...AND WITH VERY HI
PRECIP WATER VALUES AND LO FFG...PLAN TO ISSUE FFA FOR NRN 2/3RDS OF
CWA FOR TNGT.

PRECIP TO END DURING EARLY AM HOURS WITH THE POTENTIAL FOR RECOVERY
OF THE AIR MASS DEPENDING UPON OUTFLO BOUNDARIES. MDLS SIMILIAR IN
POSITION OF STNRY FRONT ALONG IA/MO BDR AT 00Z TUES. POSITION
APPEARS REASONABLE BUT TNGTS CONVECTION WL HAVE MAJOR INFLUENCE ON
POSITION OF REDEVELOPMENT LATE MON AFTN. WL GO WITH MDL POSITION AT
THIS TIME AS LATE JUN INSOLATION WL LIKELY ALLOW FOR RAPID RECOVERY
OF AIR MASS. XPCT DEVELOPMENT ONCE AGAIN IN VICINITY OF FRONT DURING
LATE AFTN OR EVE HOURS AS CAP WL PRECLUDE DEVELOMENT UNTIL THAT TIME.

SHRTWV ROTATING SE ACR NRN/CNTRL PLAINS MON NGT SHOULD PUSH FRONT
INTO SRN CWA BY 12Z TUES. COOLING AND DRYING BEHIND FRONT WL BE
SLOW...BUT NRN ZONES WL LIKELY GET BREAK FROM EXCESSIVE HEAT AND
HUMIDITY.

DO NOT PLAN ON CARRYING HEAT ADV ACR NRN 2/3RDS OF CWA TNGT AND SUN
DUE TO COOLING TNGT ASSCD WITH CONVECTION AND POTENTIAL FOR HEAT
INDICES TO BE JUST BLO CRITERIA ON MON DUE TO OUTFLO BOUNDARIES AND
CLD CVR. MIDNIGHT SHIFT WL HAVE TO TAKE ANOTHER LOOK AT THIS AREA
FOR POTENTIAL OF A HEAT ADVISORY ON MON. ACR SRN CWA...WL CONTINUE
HEAT ADVISORY THROUGH MON.

.EAX...
MO...HEAT ADVISORY FOR TONIGHT AND MONDAY
MOZ043>046-053-054
KS...HEAT ADVISORY FOR TONIGHT AND MONDAY
KSZ057-060
MO...FLASH FLOOD WATCH
MOZ001>008-011>017-020>025-028>033-037>040
KS...FLASH FLOOD WATCH
KSZ102>105-025

DB

In the hours before

Local storm report, Jun 28, 10:03 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0954 PM    MACON                     MO    1 INCH HAIL
06/28/98   MACON

0955 PM    MACON                     MO    1.75 INCH HAIL
06/28/98   MACON                           REPORTED BY MACON PD

JULY
Local storm report, Jun 28, 10:03 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0954 PM    MACON                     MO    1 INCH HAIL
06/28/98   MACON

0955 PM    MACON                     MO    1.75 INCH HAIL
06/28/98   MACON                           REPORTED BY MACON PD

JULY
Local storm report, Jun 28, 10:20 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAHTION....

1005 PM    TINDALL                   MO    1.75 INCH HAIL
06/28/98   GRUNDY                          REPORT RELAYED BY KTTN
                                           RADIO

HUDSON
Local storm report, Jun 28, 10:20 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAHTION....

1005 PM    TINDALL                   MO    1.75 INCH HAIL
06/28/98   GRUNDY                          REPORT RELAYED BY KTTN
                                           RADIO

HUDSON
Local storm report, Jun 28, 11:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    4 W KIRKSVILLE            MO    1 INCH HAIL
06/28/98   ADAIR                           HAIL SIZE CONTINUES TO
                                           INCREASE. REPORT FROM
                                           ADAIR SOr.

HUDSON
Local storm report, Jun 28, 11:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    4 W KIRKSVILLE            MO    1 INCH HAIL
06/28/98   ADAIR                           HAIL SIZE CONTINUES TO
                                           INCREASE. REPORT FROM
                                           ADAIR SOr.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:21 AM CDTSevere Thunderstorm WarningEAXWyandotte24 min
Jun 29, 3:21 AM CDTSevere Thunderstorm WarningEAXWyandotte39 min
Jun 29, 5:37 AM CDTFlash Flood WarningEAXJohnson3 hr
Jun 29, 6:31 PM CDTSevere Thunderstorm WarningEAXDoniphan59 min
Jun 29, 6:43 PM CDTSevere Thunderstorm WarningEAXAtchison47 min
Jun 28, 8:35 PM CDTSevere Thunderstorm WarningEAXRay30 min
Jun 28, 9:19 PM CDTSevere Thunderstorm WarningEAXBuchanan26 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXClinton42 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXMacon42 min
Jun 28, 9:54 PM CDTSevere Thunderstorm WarningEAXGrundy51 min
Jun 28, 9:58 PM CDTSevere Thunderstorm WarningEAXHolt32 min
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningEAXClinton17 min
Jun 28, 10:47 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan43 min
Jun 28, 10:58 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXGentry, Worth47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXSchuyler32 min
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXCaldwell, Clinton5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXPutnam, Schuyler5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXMercer5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAtchison, Holt5 hr
Jun 28, 11:33 PM CDTSevere Thunderstorm WarningEAXHarrison42 min
Jun 29, 1:56 AM CDTSevere Thunderstorm WarningEAXCarroll, Ray49 min
Jun 29, 3:37 AM CDTSevere Thunderstorm WarningEAXJackson38 min
Jun 29, 4:14 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette46 min
Jun 29, 4:58 AM CDTFlash Flood WarningEAXGrundy2 hr
Jun 29, 6:33 AM CDTFlash Flood WarningEAXCass117 min
Jun 29, 3:29 PM CDTSevere Thunderstorm WarningEAXSchuyler46 min
Jun 29, 4:50 PM CDTSevere Thunderstorm WarningEAXAtchison55 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningEAXPutnam42 min
Jun 29, 6:47 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler28 min
Jun 29, 6:51 PM CDTTornado WarningEAXBuchanan34 min

Nearby

Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.